Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Jul 31, 2021, 7:58 PM EDT for 5 counties in Michigan. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2021, 7:58 PM EDT (23:58 UTC)
- Expired
- Jul 31, 2021, 9:30 PM EDT
- In force
- 92 min
- Issued by
- NWS Gaylord, MI
- Hail
- 0.50 in
- Wind
- 40
Counties Benzie County, MI, Grand Traverse County, MI, Kalkaska County, MI, Manistee County, MI, Wexford County, MI
The radar
The NCL Michigan radar (KAPX), 91 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 12.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -223 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
822
WWUS83 KAPX 312358
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
758 PM EDT Sat Jul 31 2021
MIZ020-025>027-031-032-010130-
Leelanau MI-Manistee MI-Grand Traverse MI-Kalkaska MI-Benzie MI-
Wexford MI-
758 PM EDT Sat Jul 31 2021
...Strong thunderstorms will impact portions of Leelanau, Benzie,
Wexford, Grand Traverse, Manistee and western Kalkaska Counties
through 930 PM EDT...
At 757 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maple City to 13 miles west of Arcadia.
Movement was southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Glen Arbor, Burdickville and Glen Haven around 800 PM EDT.
Maple City around 805 PM EDT.
Cedar around 815 PM EDT.
Other locations in the path of these storms include Bingham, Fouch,
Arcadia, Greilickville, Pierport, Traverse City, Onekama, Bear Lake,
Wildwood, Traverse City State Park and Norwalk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4456 8627 4466 8630 4477 8618 4478 8613
4482 8612 4500 8592 4498 8584 4502 8582
4488 8538 4483 8538 4481 8533 4485 8532
4475 8499 4451 8528 4451 8533 4446 8533
4416 8568 4419 8638 4425 8634 4427 8638
TIME...MOT...LOC 2357Z 296DEG 19KT 4490 8590 4454 8650
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
MLRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Jul 31, 7:00 PM EDT, 58 minutes earlier.
Area forecast discussion, Jul 31, 7:00 PM EDT, 58 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 700 PM EDT Sat Jul 31 2021 .NEAR TERM...(Through Tonight) Issued at 234 PM EDT Sat Jul 31 2021 ...Lingering shower and thunderstorm chances tonight... High impact weather potential: May see a few thunderstorms at times. Isolated severe storms possible this evening. Also potential for some late night waterspouts. Pattern synopsis and forecast: Remarkably persistent mid and upper level flow regime in the process of further amplification early this afternoon, made to do so by dual upper jet configuration and strong shortwave trough digging south across northern Ontario. Much more subtle lead shortwave diving southeast across our area, helping drive the scattered showers and thunderstorms found across parts of our area. Maturing cold front developing back to our northwest across central Wisconsin into central upper Michigan, with weak parent low pressure northeast of Lake Superior. Ontario shortwave will continue to deepen as it digs south tonight, reaching vicinity northern lower Michigan by sunrise Sunday. Upstream cold front will be forced southeast in the process, cutting across our area this evening and ushering another round of below normal temperatures to end the weekend. Combination of this passing front and surge of mid level support will continue to result in some scattered wet weather across the northern Great Lakes tonight. Primary forecast concerns/challenges: Addressing those shower and thunderstorm chances tonight. Details: Expect additional showers and storms to fire this afternoon into this evening out ahead of that approaching front. Given expected near 1K joules/kg of elevated cape and increasing effective shear profiles, definitely cannot rule out more organized updrafts capable of producing some isolated severe storms into this evening...as noted by the latest SPC day once convective outlook showing a marginal severe weather threat across a good portion of northwest lower Michigan. Expect greatest shower and storm threat to gradually sag southeast through this evening following elevated instability axis out ahead of that southeast sagging cold front. Main shortwave arrives later tonight into early Sunday morning. Still some lingering elevated instability as this wave arrives, at least supporting some more scattered shower and storm potential. Definitely not expecting a washout by any means, and any storms overnight should remain sub-severe given limited instability. Definitely a bit milder tonight compared to the last few, with overnight lows ranging from the mid 50s to near 60. && .SHORT TERM...(Sunday through Tuesday) Issued at 234 PM EDT Sat Jul 31 2021 ...Showers lingering Sunday with waterspouts possible... High impact weather potential: Possible Waterspouts Pattern/Synopsis: Western ridging and eastern troughing persist across the CONUS, while a well-defined shortwave looks to drop south out of Ontario toward Michigan through today, supporting showers and thunderstorm chances. By Sunday morning this shortwave will be overhead and the associated surface low will be moving into the lower Great Lakes. Shower and thunder chances persist into Sunday before surface high pressure takes hold for Monday into early Tuesday. Forecast/Details: Showers may still be lingering across the area Sunday morning, thanks to a residual couple hundred Joules of CAPE and low level moisture. Being in the left exit region of a 80-100kt jet streak may also aid in precip chances. As it crosses Michigan the shortwave will be associated with a midlevel cold pool with 850mb temperatures sinking to around 7 or 8 C...this cold pool will also support water spouts across the Great Lakes. Specifically lake generated clouds depths may reach 25 to 30k feet per forecast soundings, and with deltaT's being between 11 and 13 C waterspouts are a definite possibility for Sunday, especially on lake Huron where the best cyclonic curvature exists. Lapse rates appear just steep enough for thunder chances through the day. Guidance has showers diminishing and moving out of the area Sunday evening as drier air works its way in. High pressure takes control for Monday and should keep things pretty quiet. Even though synoptic moisture starts to increase, a decent midlevel capping inversion should limit anything beyond some late morning and afternoon Cu development over land. Waterspouts are again possible with the arrival of a weak shortwave. The next rain chances come Tuesday as a surface low moves into central Quebec. This drags a cold front toward us early Tuesday with shower potential lasting through the day. Temperatures warm from the low 70's Sunday and Monday into the upper 70's and perhaps back up to 80 on Tuesday. .LONG TERM...(Tuesday night through Saturday) Issued at 234 PM EDT Sat Jul 31 2021 High impact weather potential: Minimal Heading through midweek multiple waves drop into eastern troughing, deepening troughing into the Tennessee Valley. Meanwhile a shortwave moves onshore in the Pac NW which appears to finally break down the ridging over the Rockies, especially heading into late week when the flow becomes quite progressive. The previously advertised cut-off low is no longer in the works. Multiple weak waves move through the main flow, but none seem strong enough to support any real chances of precip. Late Friday into Saturday bring the next chance for widespread showers as a cold front Temperatures continue their moderating trend so that we'll see afternoon highs into the low and potentially mid 80's by the end of the week. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 700 PM EDT Sat Jul 31 2021 A cold front will continue to drop south thru Southern Wisconsin and Lower Michigan tonight...ushering cooler air into our region. Scattered showers and a few thunderstorms will impact Northern Lower Michigan tonight as this feature slides thru the area. Additional showers and possibly a few thunderstorms are expected to develop on Sunday in response to the arrival of colder air aloft. Overall conditions will remain VFR thru the 24 hour TAF forecast period...but cannot rule out a brief drop to MVFR within some heavier showers and storms. Surface winds will become north AOB 10 kts tonight and then strengthen to 10 to 20 kts with a few higher gusts on Sunday. && .MARINE... Issued at 234 PM EDT Sat Jul 31 2021 Cold front expected to cross the region later this afternoon and evening, swinging the winds around to the northwest in the process. Winds continue to veer more northerly on Sunday. Rather robust pressure gradient and increasingly unstable over-water conditions support increasingly gusty winds later tonight into Sunday, likely resulting in the development of small craft advisory conditions...especially on Lake Michigan. Winds begin to subside later Sunday, with current trends supporting an extended period of sub-advisory winds and waves heading into much of next work week. A few showers and thunderstorms at times through Sunday, with conditions drying out Sunday night into Monday. Sharp troughing and attendant core of colder air does support at least some isolated waterspout potential later tonight into Sunday, especially on northern Lake Huron. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...SMALL CRAFT ADVISORY from 5 AM to 6 PM EDT Sunday for LMZ344>346. LS...NONE. && NEAR TERM...MB SHORT TERM...STJ LONG TERM...STJ AVIATION...MR MARINE...MB
Hazardous weather outlook, Jul 31, 3:01 PM EDT, 4 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 301 PM EDT Sat Jul 31 2021 MIZ016>018-020>036-041-042-086>088-095>099-011915- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 301 PM EDT Sat Jul 31 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Through tonight. Additional thunderstorms are possible across all of northern Michigan through tonight. While widespread severe weather is not expected, a few of these thunderstorms may become severe the remainder of this afternoon into early this evening, especially along and southwest of a Petoskey to Houghton Lake line. Wind gusts to 58 mph and hail to one inch in diameter will be the greatest threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered non-severe thunderstorms are possible Sunday afternoon across portion of northern Lower Michigan east of the US-131 corridor. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rainfall amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-011915- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 301 PM EDT Sat Jul 31 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Through tonight. There is a chance for additional thunderstorms through tonight. Any storms will be capable of producing gusty winds and some hail, especially the remainder of this afternoon into early this evening. There is the potential for waterspouts late tonight across northern Lake Huron, as well as across portions of northern Lake Michigan. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered thunderstorms may impact the Lake Huron nearshore waters south of Thunder Bay on Sunday afternoon. There is the potential for waterspouts Sunday across northern Lake Huron. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Jul 31, 2:39 PM EDT, 5 hours 19 minutes before
Special Weather Statement
National Weather Service Gaylord MI
239 PM EDT Sat Jul 31 2021
MIZ034-035-311915-
Roscommon MI-Ogemaw MI-
239 PM EDT Sat Jul 31 2021
...A strong thunderstorm will impact portions of western Ogemaw and
eastern Roscommon Counties through 315 PM EDT...
At 238 PM EDT, Doppler radar was tracking a strong thunderstorm near
St. Helen, moving southeast at 30 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
St. Helen around 245 PM EDT.
Clear Lake around 255 PM EDT.
Other locations in the path of this storm include West Branch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4423 8450 4443 8460 4451 8448 4451 8415
4420 8413
TIME...MOT...LOC 1838Z 312DEG 26KT 4444 8442
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPHSpecial weather statement, Jul 31, 7:58 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
758 PM EDT Sat Jul 31 2021
MIZ020-025>027-031-032-010130-
Leelanau MI-Manistee MI-Grand Traverse MI-Kalkaska MI-Benzie MI-
Wexford MI-
758 PM EDT Sat Jul 31 2021
...Strong thunderstorms will impact portions of Leelanau, Benzie,
Wexford, Grand Traverse, Manistee and western Kalkaska Counties
through 930 PM EDT...
At 757 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Maple City to 13 miles west of Arcadia.
Movement was southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Glen Arbor, Burdickville and Glen Haven around 800 PM EDT.
Maple City around 805 PM EDT.
Cedar around 815 PM EDT.
Other locations in the path of these storms include Bingham, Fouch,
Arcadia, Greilickville, Pierport, Traverse City, Onekama, Bear Lake,
Wildwood, Traverse City State Park and Norwalk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4456 8627 4466 8630 4477 8618 4478 8613
4482 8612 4500 8592 4498 8584 4502 8582
4488 8538 4483 8538 4481 8533 4485 8532
4475 8499 4451 8528 4451 8533 4446 8533
4416 8568 4419 8638 4425 8634 4427 8638
TIME...MOT...LOC 2357Z 296DEG 19KT 4490 8590 4454 8650
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MLRThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 2:39 PM EDT | Special Weather Statement | APX | Ogemaw | 36 min |
| Jul 31, 3:23 PM EDT | Small Craft Advisory | APX | 30 hr | |
| Jul 31, 7:24 PM EDT | Special Marine Warning | APX | 96 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.